Open Access
December 2009 Numerical averaging of non-divergence structure elliptic operators
Brittany D. Froese, Adam M. Oberman
Commun. Math. Sci. 7(4): 785-804 (December 2009).


Many important equations in science and engineering contain rapidly varying operators that cannot be practically sufficiently resolved for accurate solutions. In some cases it is possible to obtain approximate solutions by replacing the rapidly varying operator with an appropri- ately averaged operator. In this paper we use formal asymptotic techniques to recover a formula for the averaged form of a second order, non-divergence structure, linear elliptic operator. For several special cases the averaged operator is obtained analytically. For genuinely multi-dimensional cases, the averaged operator is also obtained numerically using finite difference method, which also has a probabilistic interpretation.


Download Citation

Brittany D. Froese. Adam M. Oberman. "Numerical averaging of non-divergence structure elliptic operators." Commun. Math. Sci. 7 (4) 785 - 804, December 2009.


Published: December 2009
First available in Project Euclid: 25 January 2010

zbMATH: 1183.35094
MathSciNet: MR2604620

Primary: 35B27 , 35J15 , 65L12

Keywords: Diffusions , elliptic partial differential equations , finite difference methods , Homogenization‎ , partial differential equations

Rights: Copyright © 2009 International Press of Boston

Vol.7 • No. 4 • December 2009
Back to Top